Harvard Women's Health Watch

Ask the doctor: What can I do for antidepressant "discontinuation symptoms"?

Image: Thinkstock

Q. I took a low dose of the antidepressant desipramine for more than two years for chronic pain. Once I started physical therapy, my pain improved so much that I quickly tapered off the medication. I have been off of it for a month now, but am still experiencing "discontinuation symptoms." I can't sleep well and feel a little dizzy. What can I do for this?

A. It can be liberating to realize that you no longer need to take a medication. However, sometimes you can't just throw your pills away. There are many medications (both psychoactive and otherwise) that require you to taper off slowly when it's time to stop them. Stopping such a medication too quickly will cause what are called rebound side effects. Desipramine (Norpramin) is a tricyclic antidepressant, one of the drug categories that require a slow taper.

My recommendation would be to talk to your doctor about restarting the medication and then tapering off over many weeks. However, don't do this on your own, even though you may still have some pills at home.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »